Minnesota, 2015Blizzard and Winter Storm in Minnesota, March 3, 2015
March 3, 2015 · NWS MPX · 6 events in 6 counties and zones
During the early morning of Tuesday, March 3rd, a band of snow developed across west central and into central Minnesota. Several inches of snow fell before 6 am from Morris, northeast to Alexandria, Long Prairie and Lake Mille Lacs.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early morning of Tuesday, March 3rd, a band of snow developed across west central and into central Minnesota. Several inches of snow fell before 6 am from Morris, northeast to Alexandria, Long Prairie and Lake Mille Lacs. The snow tapered off Tuesday morning before 9 am, but gusty northwest winds developed as a strong cold front moved southward into western Minnesota by noon. Locally, 4 to 7 inches of snow fell from Morris to Glenwood, Alexandria, Long Prairie and Little Falls. The highest snowfall total was around 7 inches north of Alexandria.
Localized blizzard conditions developed by the mid to late morning, before tapering off by early afternoon. Several Minnesota Department of Transportation web cams showed white out conditions, and local surface observations recorded sustained winds of 25 to 35 mph, with gusts over 40 mph at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 2, 11:16 PM CST, 44 minutes earlier.
Area forecast discussion, Mar 2, 11:16 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 PM CST MON MAR 2 2015
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 400 PM CST MON MAR 2 2015
MID LEVEL CLOUDINESS WAS INCREASING RAPIDLY THIS AFTERNOON TO THE
WEST AND SOUTH OF THE TWIN CITIES WITH EVEN SOME ECHOES NOTED ON
RADAR. NOTHING REACHING THE GROUND YET BUT THAT WILL CHANGE THIS
EVENING AS UPGLIDE AND STRONG LOW LEVEL THETA-E ADVECTION
CONTINUE TO INCREASE. HIRES MODELS SHOW SOME LIGHT SNOW BEGINNING
AROUND THE TWIN CITIES BY 9 PM WITH THE AREA PUSHING NORTH AND
EAST DURING THE REMAINDER OF THE EVENING. SOUTH CENTRAL AREAS OF
MN MAY NOT SEE MUCH SNOW UNTIL LATE IN THE NIGHT. WE ARE STILL
SEEING THE MAIN BAND OF MID LEVEL FRONTOGENESIS PUSHING INTO WEST
CENTRAL MN DURING THE LATE EVENING AND OVERNIGHT HOURS AND
THEN MOVING QUICKLY TO THE EAST TUESDAY MORNING. THE
MADISON...APPLETON...MORRIS...ALEXANDRIA...STAPLES AND LITTLE
FALLS AREAS ARE STILL WHERE THE MOST SNOW ACCUMULATION (5 INCHES) IS
EXPECTED OUT OF THIS SYSTEM BY LATE IN THE MORNING ON TUESDAY.
BECAUSE THE FORCING AND MOISTURE MOVE QUICKLY EAST ON
TUESDAY...AMOUNTS DROP OFF TO 3 TO 4 INCHES FROM ST CLOUD THROUGH
THE TWIN CITIES TO EAU CLAIRE WITH 2 TO 3 INCHES SOUTH OF THE TWIN
CITIES TO THE IOWA BORDER. THESE AMOUNTS ARE BASED ON A CONSENSUS
OF THE GFS AND ECMWF WHICH HAVE HELD FAIRLY CONSISTENT OVER THE
PAST SEVERAL DAYS. COMPLICATING MATTERS TODAY WERE THE ARW AND NMM
SOLUTIONS THAT HAVE ABOUT TWO-THIRDS OF THE QPF THAT IS CURRENTLY
IN THE FORECAST. HENCE...MUCH LESS SNOW ACCUMULATION...ESPECIALLY
TO THE SOUTHWEST OF THE TWIN CITIES. THIS IS TROUBLESOME IF IT
DOES COME TRUE FOR THE EXPECTED BLIZZARD CONDITIONS DEVELOPING IN
THE LOWER END OF THE MN RIVER VALLEY ON TUESDAY. WITH THE GOOD
CONTINUITY BETWEEN THE ECMWF AND GFS ON THE PATTERN OF THE
PRECIPITATION...KEPT THE SNOW AMOUNTS PRETTY MUCH AS WE HAVE HAD
THEM THE PAST SEVERAL DAYS. THE GFS AND ECMWF HAVE ALSO BEEN VERY
CONSISTENT ON SHOWING 25 TO 30 KNOT SUSTAINED WINDS MOVING DOWN
THE MN RIVER VALLEY ON TUESDAY. GFS BUFKIT PROFILE DATA STILL
SHOWS GUSTS REACHING THE 40 KNOT RANGE. THE LOW LEVEL SATURATED
PROFILE IS PRETTY MUCH IN THE DENDRITIC GROWTH ZONE THROUGH MID
AFTERNOON. THEREFORE...CONFIDENCE REMAINS HIGH WITH THE BLIZZARD
WARNING. NO CHANGES WERE MADE TO THE WARNINGS OR ADVISORIES.
BEYOND TUESDAY...A VERY COLD PERIOD IS IN STORE THROUGH THURSDAY
MORNING. HIGHS IN THE SINGLE DIGITS ABOVE ZERO FOR WEDNESDAY WITH
LOWS FROM 5 BELOW TO 15 BELOW ZERO WEDNESDAY NIGHT. APPARENT
TEMPERATURES WILL BE IN THE 20 BELOW TO 30 BELOW ZERO RANGE LATE
TUESDAY NIGHT AND WEDNESDAY NIGHT.
.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 400 PM CST MON MAR 2 2015
NOT TOO MANY CHGS IN THE EXTENDED PERIOD WITH THE MEAN LONG WAVE
TROUGH HOLDING STRONG ACROSS EASTERN NORTH AMERICA AFTER
TUESDAY/WEDNESDAY STORM SYSTEM. TWO SUBTLE SHRTWV/S WILL MOVE ACROSS
THE UPPER MIDWEST IN THE EXTENDED PERIOD...WITH THE BEST CHC OF
ANYTHING MEASURABLE OVER THE WEEKEND. BUT AGAIN THIS IS HIGHLY
DEPENDENT ON STRENGTHEN OF THE WAA AND LOCATION OF THE SFC LOW WHICH
IS CURRENTLY NE OF MPX CWA. BY NEXT MONDAY...SUBTLE HINTS OF THE
LONG WAVE TROUGH WILL MODIFY AND MOVE FURTHER TO THE EAST/NE ACROSS
FAR EASTERN NORTH AMERICA. THEREFORE... A MORE ZONAL OR WSW FLOW
DEVELOPS FOR OUR REGION BY LATE NEXT WEEK. EVEN THE EXTENDED
ENSEMBLES OF THE NAEFS HAVE TRENDED TOWARD A WARMER REGIME ACROSS
THE ROCKIES AND INTO THE NORTHERN PLAINS NEXT WEEK. THIS IS ALSO
DEPENDENT ON A MUCH DEEPER LONG WAVE TROUGH DEVELOPING ACROSS THE
WESTERN PART OF NORTH AMERICA. THE LATEST GFS IS MUCH MORE
PROGRESSIVE OF THIS LONG WAVE TROUGH COMPARED TO THE LATEST EC.
SO...AM HESITANT TO ADVERTISE A MUCH ABV TEMPERATURE FORECAST...AND
MORE OF A NORMAL FORECAST. EVEN NORMAL TEMPS FOR THE MIDDLE OF MARCH
ARE NEAR 40 DEGREES FOR A HIGH IN THE TWIN CITIES.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1115 PM CST MON MAR 2 2015
WE'RE SLOWLY BUT SURELY STARTING TO SEE THE SNOW EXPAND AND EVEN
GETTING SOME GROUND TRUTH SNOW REPORTS...ESPECIALLY IN WEST
CENTRAL MN. HEAVIER SNOW MOVES IN LATE TONIGHT WITH IFR/LIFR
CONDITIONS EXPECTED FOR SEVERAL HOURS IN THE MORNING INTO THE
EARLY AFTERNOON. THE SNOW IS EXPECTED TO CLEAR FAIRLY QUICKLY
DURING THE AFTERNOON. WE SLOWED THE TIMING FOR THE ONSET OF SNOW
BY AN HOUR OR TWO AT KMSP/KRNH/KEAU.
KMSP...
WE EXPECT MINOR ACCUMULATIONS BEFORE THE MORNING RUSH /DUSTING/...BUT
THE SNOW SHOULD INCREASE IN INTENSITY AS THE MORNING PROGRESSES.
SNOW RATES SHOULD BE ROUGHLY 0.5 INCH/PER AT THEIR HEAVIEST...SO
WE DON'T EXPECT MUCH MORE THAN A COUPLE INCHES WITH THIS EVENT
BEFORE THE SNOW DIMINISHES IN THE EARLY AFTERNOON AS THE WIND
RAMPS UP. OVERALL...WE THINK THE SNOW TOTALS WILL BE A LITTLE LESS
THAN WHAT WE THAT AT THE TIME THE 18Z AND 00Z TAFS WERE ISSUES. WE
SLOWED THE ONSET OF THE SNOW THIS MORNING AND LOWERED SNOW TOTALS
SLIGHTLY.
/OUTLOOK FOR KMSP/
WED...VFR. WINDS NW 15G20 KTS.
THU...VFR. WINDS SW 5-10 KTS.
FRI...VFR. WINDS W 5 TO 10 KTS
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...BLIZZARD WARNING FROM 9 AM TO 9 PM CST TUESDAY FOR MNZ057-058-
065>067-073>076-082>085-091>093.
WINTER WEATHER ADVISORY UNTIL 9 PM CST TUESDAY FOR MNZ041>044-
049-050.
WINTER WEATHER ADVISORY FROM 3 AM TO 9 PM CST TUESDAY FOR MNZ045-
051>053-059>063-068>070-077-078.
WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MNZ047-048-
054>056-064.
BLIZZARD WARNING FROM 6 AM TO 9 PM CST TUESDAY FOR MNZ047-048-
054>056-064.
WINTER WEATHER ADVISORY UNTIL 9 AM CST TUESDAY FOR MNZ057.
WI...WINTER WEATHER ADVISORY FROM 3 AM TO 9 PM CST TUESDAY FOR
WIZ014>016-023>028.
&&
SHORT TERM...RAH
LONG TERM...JLT
AVIATION...CLFHazardous weather outlook, Mar 2, 12:48 PM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1248 PM CST MON MAR 2 2015
MNZ047-048-054>058-064-031200-
STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
YELLOW MEDICINE-
1248 PM CST MON MAR 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW WILL DEVELOP TONIGHT ACROSS WEST CENTRAL MINNESOTA WITH 2 TO 3
INCHES OF ACCUMULATION BY DAYBREAK.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN ARCTIC COLD FRONT WILL MOVE ACROSS THE AREA TUESDAY MORNING. THE
ACCUMULATING SNOW WILL GRADUALLY END BY ABOUT MIDDAY WITH SEVERAL
INCHES OF ADDITIONAL ACCUMULATION. STRONG NORTHWEST WINDS WILL
DEVELOP TUESDAY MORNING AND WILL CAUSE BLIZZARD CONDITIONS INTO
TUESDAY EVENING. CHECK THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.
WIND CHILL VALUES WILL DROP TO 25 BELOW TO 30 BELOW ZERO LATE
TUESDAY NIGHT INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ041>045-049>053-059>063-068>070-077-078-WIZ014>016-023>028-
031200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-
ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-
SCOTT-DAKOTA-RICE-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-
PEPIN-CHIPPEWA-EAU CLAIRE-
1248 PM CST MON MAR 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ACCUMULATING SNOW WILL DEVELOP OVER THE AREA TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL MOVE ACROSS THE MIDWEST TUESDAY. THIS STORM
WILL SPREAD ACCUMULATING SNOWFALL ACROSS THE REGION. IN
ADDITION...GUSTY WINDS TUESDAY AFTERNOON AND EVENING WILL LEAD TO
BLOWING SNOW. CHECK THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.
WIND CHILL VALUES WILL DROP TO 20 BELOW TO 25 BELOW ZERO LATE
TUESDAY NIGHT INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ065>067-073>076-082>085-091>093-031200-
RENVILLE-MCLEOD-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1248 PM CST MON MAR 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA AND SOUTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LIGHT SNOW WILL DEVELOP LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STORM SYSTEM WILL MOVE ACROSS THE MIDWEST ON TUESDAY. THIS STORM
WILL SPREAD ACCUMULATING SNOWFALL ACROSS THE REGION. IN
ADDITION...GUSTY WINDS WILL LEAD TO BLOWING SNOW AND BLIZZARD
CONDITIONS. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.
WIND CHILL VALUES WILL DROP TO 20 TO 25 BELOW LATE TUESDAY NIGHT
INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Storm, Douglas
- When
- March 3, 12:00 AM CST to 12:00 PM CST
- Where
- Douglas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.934, -95.453 (the zone’s center; the record gives no point)
Snow began across Douglas County during the early morning hours of Tuesday, March 3rd. Moderate to heavy snow fell in a short period of time before sunrise, then tapered off to light snow and ended before 10 am. Locally 4-7 inches of snow fell across the county.
Blizzard, Stevens
- When
- March 3, 10:00 AM CST to 1:30 PM CST
- Where
- Stevens forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
Periods of white-out conditions were noted across the county, with the Minnesota Department of Transportation web cam along Highway 28, west of Morris, had shown these conditions for a few hours. Local winds were from the northwest at 25 to 35 mph, with gusts near 45 mph at times.
Blizzard, Swift
- When
- March 3, 10:00 AM CST to 1:30 PM CST
- Where
- Swift forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
Periods of white-out conditions were noted across the county, with the Minnesota Department of Transportation web cam along Highway 28, west of Benson, had shown these conditions for a few hours. Local winds were from the northwest at 25 to 35 mph, with gusts near 45 mph at times.
Blizzard, Lac Qui Parle
- When
- March 3, 10:00 AM CST to 1:30 PM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- Department of Highways
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
Periods of white-out conditions were noted across the county, with the Minnesota Department of Transportation web cam along Highway 28, north of Ortonville, had shown these conditions for a few hours. Local winds were from the northwest at 25 to 35 mph, with gusts near 45 mph at times.
Blizzard, Chippewa
- When
- March 3, 10:30 AM CST to 1:30 PM CST
- Where
- Chippewa forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
White out conditions were noted across the county, with one Minnesota Department of Transportation web cam near Clara City had shown these conditions for a few hours. Local winds were from the northwest at 25 to 35 mph, with gusts near 40 mph at times.
Blizzard, Pope
- When
- March 3, 10:30 AM CST to 1:30 PM CST
- Where
- Pope forecast zone
- Reported by
- Department of Highways
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
White out conditions were noted across the southwest part of the county, with one Minnesota Department of Transportation web cam north of Benson, had shown these conditions for a few hours. Local winds were from the northwest at 25 to 35 mph, with gusts near 40 mph at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, March 3 to 4, 20151 death · 1 injured · 13 events
- Winter Weather in New Jersey, March 3, 201521 events
- Winter Weather in Indiana, March 3, 201517 events
- Winter Weather in South Dakota, March 3, 201517 events
- Winter Weather in Maryland, March 3, 201517 events
- Blizzard in South Dakota, March 3, 201515 events
- Drought in Texas, March 3 to 31, 201513 events
- Winter Weather in Michigan, March 3, 201512 events
- Winter Weather in West Virginia, March 3, 201510 events
- Winter Weather in Texas, March 3 to 5, 201510 events
- Winter Weather in Wisconsin, March 3, 20159 events
- Winter Weather in Ohio, March 3 to 7, 20156 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 554271, 554267, 554269, 554270, 554266, 554268.